Breathlessness: Hi I have compressed back... - Bone Health

Bone Health

3,307 members1,347 posts

Breathlessness

Molly6460
Molly6460

Hi I have compressed back fractures can anyone tell me if these can cause breathlessness my gp says no but I,m not convinced.

22 Replies
oldestnewest

Hi Molly. I had wedge compression fractures to T4 & T5 several years ago and eventually had breathing problems. I found it was helped greatly by a physio massaging around my right shoulder blade where I was getting intense itching which he said was caused by a certain nerve. After that massage, I alway found that my breathing improved greatly.

Hi thanks for your reply I.m unable to get any physio or any other treatment at the moment I just didn’t know if it is normal to feel breathless

My physio wasn't done for a few years afterwards although I was having non manipulative osteopathic treatment after three months but only involving massage and articulation as I needed it badly. Far be it for me to say your GP is wrong, but that was my experience. I hope you recover very quickly - I know what it's like and it really is awful. Is there a way you can contact your consultant's secretary and ask her if she could find out from your consultant?

Unable to do anything at the moment I,ve been waiting for a scan since earlier this year and an appointment at the pain management clinic I.m managing it by myself at the moment and just keep trying different things to ease it

You have my sympathies Molly. I hope you can get it sorted soon. Take care. xx

Molly, I've just had a thought - are you taking any medications that might cause breathlessness?

Hi yes I take ad cal and lansaprozole I don't know if these can cause breathlessness

Acid reflux can cause shortness of breath but I'm not sure about the PPI. Have you checked the leaflet in the box under side effects?

Kaarina
Kaarina in reply to Molly6460

I read this when looking at side effects of lansoprazole.

Serious allergic reactions. Symptoms can include:

rash

swelling of your face

throat tightness

trouble breathing (could this mean breathlessness that you are suffering with?)

I expect you know that PPIs (including lansoprazole) have been associated with an increased risk of osteoporosis-related fractures of the hip, wrist, or spine. People on high-dose or long-term therapy are more at risk.

You have probably weighed up the pros and cons of taking this med regarding your osteoporosis.

Molly6460
Molly6460 in reply to Kaarina

I have to take lansaprozole due to having had oesophageal cancer I also had radio and chemo therapy so not sure which has caused the back fractures. After this surgery absorbing vitamin b12 can be a problem which can cause breathlessness. I have a doctor's appointment this morning so will see what he says.

Kaarina
Kaarina in reply to Molly6460

I wish you well with your doctors appointment this morning. x

Molly6460
Molly6460 in reply to Kaarina

Thanks.

Hi MollyI’ve had several spinal fractures and a loss of 4 inches in height. My organs have now had to fit into a smaller space.

I asked my GP about the breathlessness she said my lungs struggle to expand fully because of limited space. It’s also caused a hiatus hernia which I’m waiting for surgery.

Have you lost height due to your fractures?

Molly6460
Molly6460 in reply to mollysuki

Hi yes i.ve lost about an inch. Are you able to stand up straight without being in pain? I find myself slouching because of the pain which I know won't be helping the breathlessness.

Hi Molly and everyone else, I've got four compressed spinal fractures - T4 and three at the other end of my spine. I now tend to walk with my back bent forward. I've had the fractures for six months and about to receive some bone-strengthening meds any day now. I take Lansoprazole but not in huge quantities; sometimes it doesn't work and my GP said I should take more when it doesn't work. Yes - I have lost two inches and everything has cramped up; I have also cracked a rib since getting those fractures. I get breathless because of a combination of blood cancer and pain from the fractures and I've noticed the last few days difficulty in filling my lungs sometimes. Tests done 15 months ago don't show that my bones have a problem but I was taking lansoprazole before then, and I am amazed to learn about the risk of osteoporosis from it. (Thank you Kaarina). My GP has been asked to order another DEXA scan because my "risk has clearly changed". The GP who has ordered my new meds says that these fractures can heal but I will be 76 on Xmas Eve and I've been in pain for six months and more, so in my case, I fear that's not going to happen without some intervention. I expect you are all a lot younger, so keep up your dialogue with your doctors until you get a result.

Hi, I was given lansoprazole years ago by the ears nose and throat dept.After sometime I saw a leading gastroentiologist who arranged for me to have some tests one of which was to find out how much acid I was producing.

When I went back to him for my results he told me to throw the lansoprazole away I id not need them. He then discharged me.

On stopping the lansoprazole by syptoms were terrible so I went to my then gp who put me back on them and increased them!!

I did not know what to do or think.

Some time later I had to have the camera to check my Osophagus, again I was told I should not be taking lansoprazole and he said he was going to wean me off them slowly because if you just stop lansoprazole your symtoms will increase.

I took his advice and did suffer some very bad heartburn whilst being weaned of them.

This was managed with Gaviscon advance.

It was a success and I have never looked back.

PPI,s are bad drugs they carry many side effects some of which are extremley seroius.

I don't know how often they are given out these days but up to a few years ago they were still dishing them out like smarties.

Getting off them is difficult but can be done slowly.

That's interesting. I actually don't always take them, as I find the effects tend to last for several days. Conversely, when I do take them they are not always effective. I can't imagine finding it difficult to come off them.

It is dificult to come of them because as soon as you stop them,the body over produces acid one then naturally thinks I must need it.People do stay on for that reason

Maybe you can do some research on PPI s

if you have not already done so.

LOL! I didn't even know they were called PPI! They were just another thing I took. But guess you know me well, as I do research things.

I’ve 4 spinal fractures, and I do get slightly breathless from time to time. Especially if my stomach feels bloated. There’s been many a discussion on this subject in the osteoporosis group I’m in, lots of people seem to get breathless. Doctors don’t seem to know all the stuff that goes along with having this condition

Hi Molly6460, The simple answer is Yes compression fractures can and do cause breathing problemsDepending on where in the spine they are and how many a person has determines the extent of the problem.

You do seem to be having a lot going on at the moment so it may difficult to find out what is really the cause of your breathlessness.

If your hospital doctors agree to your coming off the lansoprazole then I would definitely come of it.

I have a history of Barretts Osophagus but they got me off the lansoprazole and in the end I was better for it.

Lansoprazole is ok used for a few weeks and I would think for it to effect the bones a person would have to have been taking it a good long while.

There have been many many people put on PPI 's eho do not benefit by them.

Hope you find some answers very soon.

Take care.

Hi Molly I am in the same position as you and have breathing problems . See this from NICE sorry I can't make the link live

cks.nice.org.uk/topics/oste...

You may also like...